Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Dodge City, KS

August 6, 2020Gray County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 6, 2020, 4:59 AM CDT for Gray County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 4:59 AM CDT (09:59 UTC)
Expired
Aug 6, 2020, 5:45 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS

County Gray County, KS

The radar

The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS83 KDDC 060959
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
459 AM CDT Thu Aug 6 2020
 
KSZ077-078-087-088-061045-
Gray KS-Meade KS-Clark KS-Ford KS-
459 AM CDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN
MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 545
AM CDT...

At 457 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Haggard Elevator, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ensign and The Haggard Elevator. 

LAT...LON 3754 10044 3775 10041 3772 9997 3754 9995
      3742 10013
TIME...MOT...LOC 0957Z 279DEG 16KT 3763 10038 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:56 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 6, 4:56 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
456 AM CDT Thu Aug 6 2020

...updated aviation...

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Thu Aug 6 2020

Overnight isolated thunderstorms are prevailing currently across western
Kansas. This activity is eventually expected to wane over the next
few hours. Otherwise, for today, a fairly quiet day is expected. Weak
lee troughing will continue through the day light hours. The net result
is breezy southerly winds of 15 to 30 mph. Highs should peak in the
upper 80s with a few 90s near the Oklahoma border. In addition, dewpoints
are expected to remain in the upper 60s to lower 70s, so it will feel
very warm and humid today. As far as additional afternoon and evening
convection is concerned... have the highest confidence in the southwest.
Here, storms developing off the Raton Mesa looks fairly likely. This
activity should drift eastward towards far southwest Kansas later this
evening. Marginally severe activity is possible with some wind and
hail threats associated with the activity. Brief heavy rainfall is
possible as well. Otherwise, much of the FA will remain dry for the
day. Lows tonight are expected to be mild with values floating around
the 70 degree mark.

.LONG TERM...(Friday through Wednesday)
Issued at 333 AM CDT Thu Aug 6 2020

A deeper lee trough is expected to prevail on Friday, Another day of
breezy southerly winds will prevail for the forecast period. With the
stronger flow, expect highs to be much warmer with some downslope component
to the low level winds. Highs in the mid to upper 90s is forecast.
With the ridge building over the area, convective prospects look unlikely
for Friday. For Saturday, more of the same is expected with dry conditions
and hot highs prevailing. Only have slight pops in far southwest Kansas
for storms Saturday evening, but nothing to get too excited about.
Sunday should remain dry and hot to close out the weekend. Long term
models do show the potential for a weak front to sag southward on Monday.
This front could shave off a few degrees of the highs. In addition,
with a front nearby, isolated storms cannot be completely ruled out
next week. Do have some associated pops on Tuesday evening related
to this boundary as well a slight down trend in temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 500 AM CDT Thu Aug 6 2020

Low level stratus is beginning to develop across portions of SW KS.
IFR cigs at KDDC and MVFR cigs at KGCK looks fairly likely for these
two terminals this morning. Improvement back to VFR is expected by
mid morning as the low clouds erode. There will be a chance of evening
storms across far SW KS this evening. Will leave out of the TAFs for
now, since activity looks to not directly impact even the KLBL terminal.
Otherwise, winds will be SE/S 10-20 kt with weak lee troughing prevailing.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  68  98  72 /  10  10   0   0
GCK  89  66  95  68 /  10  10   0   0
EHA  95  67  98  69 /  10  20   0   0
LBL  94  68 100  70 /  10  20   0   0
HYS  89  69  94  69 /  10  10   0   0
P28  88  70  97  73 /  20  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Aug 6, 3:32 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Thu Aug 6 2020

KSZ030-031-043>046-061>066-074>081-084>090-071200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Thu Aug 6 2020 /232 AM MDT Thu Aug 6 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Storms are expected to develop across the higher terrain of Colorado
this afternoon. This activity could then drift across far southwest
Kansas later this evening. Marginally severe events of wind and hail
may be associated with this activity. One inch hail and 50 to 60 mph
winds would be the main threat. Lastly, brief heavy rainfall is possible
as well.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Isolated storms will be possible during this period. It is too early
to determine if storms will be strong to severe or not.

Days 2-7 Hazards
----------------
* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 6, 4:59 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 AM CDT Thu Aug 6 2020

KSZ077-078-087-088-061045-
Gray KS-Meade KS-Clark KS-Ford KS-
459 AM CDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN
MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 545
AM CDT...

At 457 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Haggard Elevator, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ensign and The Haggard Elevator.

LAT...LON 3754 10044 3775 10041 3772 9997 3754 9995
      3742 10013
TIME...MOT...LOC 0957Z 279DEG 16KT 3763 10038

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:48 AM CDTSpecial Weather StatementDDCClark42 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.